advertisement
Home » News » Menopausal Symptoms May Return When Lexapro Stopped

Menopausal Symptoms May Return When Lexapro Stopped

Menopausal Symptoms May Return When Lexapro StoppedThe selective serotonin reuptake inhibitor (SSRI) escitalopram (brand name Lexapro) is frequently used to relieve menopausal symptoms. But new research discovers hot flashes and night sweats may return after women stop using the medication.

Experts say a return of menopausal symptoms is also typical of stopping hormone therapy.

The study is published online in Menopause, the journal of the North American Menopause Society.

Researchers admit that not every woman who took escitalopram had her symptoms come back and in fact, symptoms returned for only about one-third of the women. These women were more likely than others to have had insomnia, to have had less relief from this selective serotonin reuptake inhibitor (SSRI) than the others, and to be white.

A geographically diverse research team looked at the frequency, severity, and bother of vasomotor symptoms (hot flashes and night sweats) in 184 women before they started taking escitalopram, after 8 weeks of therapy, and again 3 weeks later.

About a third of the women had relapses in terms of the number of night sweats and hot flashes, their severity, and how troublesome they were.

Specifically, women who responded less well to the drug and who had insomnia were more likely to have a relapse in the number of night sweats and hot flashes.

Additionally, women who had insomnia and depressive symptoms were more likely to relapse in terms of the severity of their symptoms, and white women (unlike African-Americans) were more likely to relapse in terms of how bothersome the symptoms were.

Researchers say additional studies are needed to replicate the findings. However, the preliminary results imply that women may benefit from a longer period of treatment with the SSRI or from switching to insomnia treatments when they do discontinue the SSRI.

Source: The North American Menopause Society (NAMS)

Woman taking medication photo by shutterstock.

Menopausal Symptoms May Return When Lexapro Stopped

Rick Nauert PhD

Rick Nauert, PhDDr. Rick Nauert has over 25 years experience in clinical, administrative and academic healthcare. He is currently an associate professor for Rocky Mountain University of Health Professionals doctoral program in health promotion and wellness. Dr. Nauert began his career as a clinical physical therapist and served as a regional manager for a publicly traded multidisciplinary rehabilitation agency for 12 years. He has masters degrees in health-fitness management and healthcare administration and a doctoral degree from The University of Texas at Austin focused on health care informatics, health administration, health education and health policy. His research efforts included the area of telehealth with a specialty in disease management.

APA Reference
Nauert PhD, R. (2015). Menopausal Symptoms May Return When Lexapro Stopped. Psych Central. Retrieved on October 18, 2018, from https://psychcentral.com/news/2012/10/25/menopausal-symptoms-may-return-when-lexapro-stopped/46646.html

 

Scientifically Reviewed
Last updated: 6 Oct 2015
Last reviewed: By John M. Grohol, Psy.D. on 6 Oct 2015
Published on PsychCentral.com. All rights reserved.